Statin for APS, but I am at a healthy... - Hughes Syndrome -...

Hughes Syndrome - APS Support

9,865 members10,050 posts

Statin for APS, but I am at a healthy weight and have great cholesterol levels?

Piscesdreamer profile image

Are any of you on a statin? If so, what was the reason given? Is this a regular medication for APS?

I have a bmi of 22%, and my cholesterol is normal (great per the doctor) and my cardiologist would like me to start a low dose statin because I have APS.

Thank you for taking the time to answer my question ♡

19 Replies

Research suggests that statins might improve endothelial function (along with the lipid- lowering effect), and consequently blood flow through the small vessels. If your APS has affected your small vessels you could try to see whether you get a positive effect. I can not tell from my experience whether they work since I have never been on a statin.

Piscesdreamer profile image
Piscesdreamer in reply to Or81

Thank you for your reply!

I have taken statins for a short time. Same here with healthy weight and great cholesterol for the reason of helpling blood flow. My body did not handle the statins very well at all. The biggest side effect for me was muscular and joint pain. Felt like I was approaching my golden years quicker than I wanted. I have known people that have no problems taking them as well. I discussed it with my primary and I stopped taking them. Now I rely on diet and exercise, now always well, but I do my best.

I feel that taking statins will just add another layer of symptoms and side effects so I am leaning towards not taking them.

My neighbor can barely walk or function. Statin injury 😞. I was on brief and I had more muscle and joint pain. I tend to avoid pharmaceuticals and do naturalpathic medicine. Yes. On Warfarin I feel great. Go with your gut❤️

MaryF profile image
MaryFAdministrator

Not one for myself due to drug allergies, but many seem to do ok on it. I hope it works for you. MaryF

HollyHeski profile image
HollyHeskiAdministrator

Hi, I was put on statin and aspirin after my first stroke, many years before my diagnoses of APS. Cholesterol was below 4, so not an issue. I was told it was a proven partnership to reduce risk of further strokes.Even after my APS diagnoses I was advised to continue with the aspirin and statin, then further anticoagerants were added.

I suggest you discuss your concerns and questions with you docter?

Thank you for your reply! Yes, I plan on discussing statins with all of my specialists ♡

I take a statin. My first cholesterol test after my stroke was slightly elevated possibly due to something I ate the Doc said, but the second (before I started the statin was normal under 190). They gave me a super large dose of statin at first (40mg) but my cholesterol became too low - 90 combined which is not good but I had no aches or pains. Now I am on 10mg and my cholesterol is still on the low side. My BMI is also lower (18.5) I was told that a statin not only helps endothelial, and monocyte function but they also lower inflammation which is really important with APS.

pubmed.ncbi.nlm.nih.gov/221...

I took statins my reaction was black blotchy skin and my eyes played up. Tried them 3 times now. Obviously not good for me. I have SLE and APS

They do say statins play a good part in keeping such diseases under better control. Good luck with what ever you decide. Never any easy answers.

Stella profile image
Stella in reply to LindaMorrell

I have been on Atorvastatin 40 mg for many years. I queried if it was necessary with my consultant at St Thomas's and they said it was. I know a lot of people have side-effects but I never did. I have no other reason to take it (weight or cholesterol).

I was on a statin for a year, and it caused so much muscle wasting, severe weight loss, and the worse brain fog! It took 6 months or more of physical therapy to somewhat get my muscle tone and strength back! My thinking became much clearer as well. I’m still not the same as I was before taking that statin, but glad I’m off of them now. You’d think my Dr would have told me about the possible muscle side affects and the depletion of coq10 as well, which you need for muscles and heart. So if you take a statin, be sure to supplement with coq10 and exercise with weights everyday. Ask a lot of questions, because statins prevent your liver from making cholesterol, which everyone needs for brain health, and since your cholesterol is good, I just see trading one problem for another. I’m not a doctor, just giving my opinion from my experience. Best to you on your decision.

Thank you for sharing your experience with me. I asked the cardiologist's PA about supplementing with COQ10 or Unibiquinol and she said she knew nothing about it. I had previously read about statins depleting coq10 and was shocked she had no idea what I was talking about. I tried to ask other questions but was hurried along.

KellyInTexas profile image
KellyInTexasAdministrator in reply to hihannula

I didn’t know this. I have an appointment with my GP tomorrow and will ask.

KellyInTexas profile image
KellyInTexasAdministrator

I’m on a statin. I am thin, but I do have a genetically high cholesterol.

It is common to be prescribed a statin with APS regardless of numbers, as Or wrote, to improve endothelial function.

You will be checked to see how you tolerate them, by a blood draw. ( muscle issues.)

APS specialists recommend them.

I had very high cholesterol, triglycerides, etc. and because I couldn’t take statins, I cut out all refined sugar including grains, as most are tainted with toxic chemicals and some convert into sugar once ingested! My lipids are perfect now!

KellyInTexas profile image
KellyInTexasAdministrator in reply to hihannula

I’m gluten free, except rice and oats.

I’m also dairy free.

I had the genetic “bad cholesterol” . The inherited one. The others were very good.

Good to hear your good news- I’ll remember that.

Good to hear from you.

Good to hear from you too Kelly.😊 Did you go to Doctor today and ask about the statins and CoQ10?

KellyInTexas profile image
KellyInTexasAdministrator in reply to hihannula

Had to cancel my appointment… my husband tested positive for Covid 19 yesterday ( double vaccinated but Texas is a living nightmare right now- very virulent) and I was not offered a telehealth option. Just to make a new appointment.

You may also like...